My experience with oral ketotifen (powder in capsule).

MCASMike

Senior Member
Messages
126
Likes
112
I am going to discontinue tomorrow, at least temporarily, because it makes me feel very tired, and unlike with Benadryl, that feelings lasts for hours. I did notice that my runny nose is much better while on ketotifen, and I think there is less leg weakness, but it's not worth the strong sense of needing to sleep. If I go back on it, I'll update this thread. Anyone have experiences with the powder form they can tell us about?
 

Gingergrrl

Senior Member
Messages
15,861
Likes
46,962
I started on ketotifen (the powder in capsule form from a compounding pharmacy) in July 2015. I was taking 4 mg per day and when I first started, it did make me feel tired/sedated but within a few days I adapted to it and the tired feeling from ketotifen went away. I was having constant anaphylaxis at that time and was desperate to find anything that could help and ketotifen was honestly a game-changer for me.

Over the years, I was able to reduce it from 4 mg to 2mg per day and then about a year ago (maybe longer?), I reduced it to 1 mg per day. It is possible that I no longer need it at all, but because of the severity of my MCAS reactions prior to remission, I have decided that it is prudent for me to remain on 1 mg of ketotifen indefinitely as a mast cell stabilizer for safety.

I no longer take an H1 or H2 blocker and only take the low dose of ketotifen plus Quercetin (as a natural antihistamine). If my regular allergies act up then I take Zyrtec but this is not on a regular basis. And if I do start to have an allergic reaction to food, then I take Atarax (which was my rescue med). The Atarax is very sedating but luckily at this point, I only end up taking it a few times per year.
 
Last edited:

MCASMike

Senior Member
Messages
126
Likes
112
I started on ketotifen (the power in capsule form from a compounding pharmacy) in July 2015. I was taking 4 mg per day and when I first started, it did make me feel tired/sedated but within a few days I adapted to it and the tired feeling from ketotifen went away. I was having constant anaphylaxis at that time and was desperate to find anything that could help and ketotifen was honestly a game-changer for me.

Over the years, I was able to reduce it from 4 mg to 2mg per day and then about a year ago (maybe longer?), I reduced it to 1 mg per day. It is possible that I no longer need it at all, but because of the severity of my MCAS reactions prior to remission, I have decided that it is prudent for me to remain on 1 mg of ketotifen indefinitely as a mast cell stabilizer for safety.

I no longer take an H1 or H2 blocker and only take the low dose of ketotifen plus Quercetin (as a natural antihistamine). If my regular allergies act up then I take Zyrtec but this is not on a regular basis. And if I do start to have an allergic reaction to food, then I take Atarax (which was my rescue med). The Atarax is very sedating but luckily at this point, I only end up taking it a few times per year.
Thanks. I should have mentioned I took 1 mg in the morning and 1 mg before bed. I haven't had anaphylaxis, unless laryngospasms and spikes in heart rate would count as such.
 

Gingergrrl

Senior Member
Messages
15,861
Likes
46,962
Thanks. I should have mentioned I took 1 mg in the morning and 1 mg before bed. I haven't had anaphylaxis, unless laryngospasms and spikes in heart rate would count as such.
Mike, since the Ketotefin is helping you, if sedation is the main side effect, can you take the full dose (2 mg) at night before bed? Or even just take 1 mg at night before bed?

Also, laryngospasms & tachycardia could definitely be anaphylaxis! Were they triggered by food (or another specific trigger)? Can you Google a chart of the 4 Stages of anaphylaxis to see how your symptoms compare?
 

hb8847

Senior Member
Messages
431
Likes
685
Location
United Kingdom
For what it's worth, I just started Ketotifen a few weeks ago, and I also had to stop after a couple of days because it was making me feel so tired. This was just off 0.5mg daily.

I then read a post on here, maybe by @Gingergrrl but I've also seen others, which mentioned how they adjusted to the Ketotifen after a few days and it stopped making them tired. So I reduced the dose down to 0.125mg, which I could tolerate fine, then after a bit up to 0.25mg. This has gone fine, I'm no longer experiencing the side effects, and plan on upping to the 0.5mg in a couple of days with hopes of going to 1mg. So it might be worth trying at a lower dose and seeing if your body adjusts.

(As for any positive effects, I've not really noticed any yet, but the doctor mentioned it can take a month for it to start working. I wonder if that chimes with peoples' experience here?)

On a separate note, I've seen doses mentioned of up to 4mg daily but my doctors prescription was for only 1mg. Is this normal? I'm wondering why my doctor's dose was so low. Perhaps that's just a starting dose.
 

Gingergrrl

Senior Member
Messages
15,861
Likes
46,962
On a separate note, I've seen doses mentioned of up to 4mg daily but my doctors prescription was for only 1mg. Is this normal? I'm wondering why my doctor's dose was so low. Perhaps that's just a starting dose.
The starting dose for Ketotifen really varies depending on the individual patient and their situation. Ketotifen was initially prescribed to me by an MCAS specialist in 2015 during a period that I was having constant anaphylaxis and had spent a week in the hospital trying to get the anaphylaxis under control. At my first appt w/him (about 2-months after the hospital), he completely changed my MCAS protocol of meds and added the Ketotifen.

He had some patients safely taking as high as 8 mg per day but he said that was an extremely high dose and would have been too much for me. So he started me on 4 mg per day which worked great for me. The initial sedation and tiredness only lasted a few days and then went away. Then a few years later, he reduced my dose to 2 mg per day. And then about a year ago, we lowered my dose to 1 mg per day (which I plan to take indefinitely as a mast cell stabilizer b/c it has such great benefit for me).
 

hb8847

Senior Member
Messages
431
Likes
685
Location
United Kingdom
He had some patients safely taking as high as 8 mg per day but he said that was an extremely high dose and would have been too much for me. So he started me on 4 mg per day which worked great for me. The initial sedation and tiredness only lasted a few days and then went away. Then a few years later, he reduced my dose to 2 mg per day. And then about a year ago, we lowered my dose to 1 mg per day (which I plan to take indefinitely as a mast cell stabilizer b/c it has such great benefit for me).
I'm glad it worked for you. I think I'm just too sensitive to it. I've stopped getting the intense fatigue but it still seems to be triggering my MCAS symptoms, 0.25mg seems to be fine but whenever I try increasing to 0.5mg it just completely wipes me out the next day, this is the third time I've tried going up to 0.5mg and I can't seem to handle it at all. It's annoying because I do feel some small benefit at 0.25mg, still not enough to make my situation noticeably better but I guess my head is a bit clearer. I feel like maybe at a higher dose it might have some impact but I just don't think I'll be able to tolerate it.
 

MCASMike

Senior Member
Messages
126
Likes
112
I too seem to tolerate much smaller doses better. After stopping it, I then turned to generic Allegra, but that also made me too tired, though it too worked well. So I decided to see what happened without any antihistamine (yesterday) and I had runny nose for the first half of the day, along with a sneeze here and there. Today I took 10 mg loratidine with my first meal, but I have the runny nose situation just like yesterday. Also, my blood test results came back and it found allergy to dust mites, which I think began in the 80s (I wish that was the only issue!). No allergy to mold, pollen, grass, etc. (which is also consistent with my experiences). I can wear my respirator mask to help with the dust allergies and I've got some nk95 masks on the way, which should be more comfortable.